Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS Tulsa, OK

May 4, 2020Crawford County, Arkansas; Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 4, 2020, 10:48 PM CDT for Crawford County, Arkansas; Sequoyah County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2020, 10:48 PM CDT (03:48 UTC)
Expired
May 4, 2020, 11:15 PM CDT
In force
27 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, AR, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 30 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS54 KTSA 050348
SVRTSA
ARC033-OKC135-050415-
/O.NEW.KTSA.SV.W.0178.200505T0348Z-200505T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1048 PM CDT Mon May 4 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  West central Crawford County in northwestern Arkansas...
  Northeastern Sequoyah County in east central Oklahoma...

* Until 1115 PM CDT.

* At 1048 PM CDT, a severe thunderstorm was located 4 miles east of
  Brushy, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Short...                          Uniontown...

This includes Interstate 40 in Oklahoma between mile markers 326 and
328.
 
A Tornado Watch remains in effect until midnight CDT for northwestern
Arkansas...and east central Oklahoma.

LAT...LON 3541 9445 3552 9476 3564 9460 3563 9441
TIME...MOT...LOC 0348Z 285DEG 35KT 3557 9464 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
166 
WWUS54 KTSA 050357
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1057 PM CDT Mon May 4 2020

ARC033-OKC135-050415-
/O.CON.KTSA.SV.W.0178.000000T0000Z-200505T0415Z/
Crawford AR-Sequoyah OK-
1057 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WEST CENTRAL CRAWFORD AND NORTHEASTERN SEQUOYAH COUNTIES...

At 1057 PM CDT, a severe thunderstorm was located 4 miles southwest
of Short, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Short...                          Uniontown...

This includes Interstate 40 in Oklahoma between mile markers 326 and
328.
 
A Tornado Watch remains in effect until midnight CDT for northwestern
Arkansas...and east central Oklahoma.

LAT...LON 3550 9471 3555 9460 3563 9451 3563 9441
      3541 9445
TIME...MOT...LOC 0357Z 286DEG 36KT 3553 9455 

HAIL...<.75IN
WIND...60MPH
 
$$
881 
WWUS54 KTSA 050403
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1103 PM CDT Mon May 4 2020

ARC033-OKC135-050415-
/O.CON.KTSA.SV.W.0178.000000T0000Z-200505T0415Z/
Crawford AR-Sequoyah OK-
1103 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WEST CENTRAL CRAWFORD AND NORTHEASTERN SEQUOYAH COUNTIES...

At 1101 PM CDT, a severe thunderstorm was located 3 miles south of 
Short, moving east at 40 mph.  This storm has weakened.  If this 
trend continues, the warning will be cancelled early.  

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Short...                          Uniontown...

This includes Interstate 40 in Oklahoma between mile markers 326 and
328.
 
A Tornado Watch remains in effect until midnight CDT for northwestern
Arkansas...and east central Oklahoma.

LAT...LON 3550 9471 3552 9455 3563 9448 3563 9441
      3541 9445
TIME...MOT...LOC 0401Z 286DEG 36KT 3552 9450 

HAIL...0.75IN
WIND...60MPH
 
$$
530 
WWUS54 KTSA 050409
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1109 PM CDT Mon May 4 2020

ARC033-OKC135-050419-
/O.EXP.KTSA.SV.W.0178.000000T0000Z-200505T0415Z/
Crawford AR-Sequoyah OK-
1109 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CRAWFORD AND
NORTHEASTERN SEQUOYAH COUNTIES WILL EXPIRE AT 1115 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for northwestern
Arkansas...and east central Oklahoma.

LAT...LON 3550 9471 3552 9455 3563 9448 3563 9441
      3541 9445
TIME...MOT...LOC 0409Z 285DEG 35KT 3550 9442 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:04 PM CDT, 44 minutes earlier.

Area forecast discussion, May 4, 10:04 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1004 PM CDT Mon May 4 2020

.DISCUSSION...
Severe storms continue across parts of far eastern Oklahoma and
western Arkansas, and have extended the tornado watch for that
area until midnight. Adjusted pops to fit current trends, but have
left the rest of the forecast as is.

Update on the way.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

SHORT TERM...10
LONG TERM....05

PLATE
Hazardous weather outlook, May 4, 5:22 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
522 PM CDT Mon May 4 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
522 PM CDT Mon May 4 2020

...SIGNIFICANT SEVERE STORM POTENTIAL THROUGH THIS EVENING...VERY
LARGE HAIL...DAMAGING WINDS AND ONE OR TWO STRONG TORNADOES...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Mainly Southeast of Interstate 44.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered strong to severe thunderstorms have developed late this
afternoon along and just ahead of a strong cold front that is
nearing the Interstate 44 corridor. A few tornadoes, with one or
two strong tornadoes, are possible into the early evening hours.
Very large hail to baseball size and winds to 70 miles an hour
will also be possible with the strongest storms. Locally heavy
rainfall may also result in some localized flooding issues.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.

EXTENDED DISCUSSION...
After a dry Tuesday and Wednesday, thunderstorm chances along with
a severe weather threat return for Thursday into early Friday.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 4, 9:38 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
938 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             HULBERT                 35.93N 95.14W
05/04/2020  E1.50 INCH       CHEROKEE           OK   PUBLIC

&&

MAT
Special weather statement, May 4, 9:44 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
944 PM CDT Mon May 4 2020

ARZ019-020-029-OKZ072-050315-
Sebastian AR-Franklin AR-Crawford AR-Sequoyah OK-
944 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN...CRAWFORD...
NORTHEASTERN SEBASTIAN AND NORTHEASTERN SEQUOYAH COUNTIES UNTIL 1015
PM CDT...

At 943 PM CDT, strong thunderstorms were located along a line
extending from 5 miles north of Fern to 2 miles west of Figure Five.
Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Van Buren...                      Ozark...
Cedarville...                     Mountainburg...
Natural Dam...                    Alma...
Lavaca...                         Mulberry...
Dyer...                           Chester...
Rudy...                           Cass...
Short...                          Lake Fort Smith...
Figure Five...                    Fern...
Kibler...                         Concord...
Jethro...                         Shibley...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 3 and 35.
 Interstate 540 between mile markers 1 and 2.
 Interstate 49 between mile markers 22 and 38.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Arkansas...and east central Oklahoma.

LAT...LON 3560 9370 3532 9415 3558 9457 3575 9415
      3575 9413 3577 9411 3576 9391 3577 9391
      3571 9370
TIME...MOT...LOC 0243Z 304DEG 34KT 3571 9401 3552 9440
Special weather statement, May 4, 10:01 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1001 PM CDT Mon May 4 2020

ARZ019-029-OKZ072-050330-
Sebastian AR-Crawford AR-Sequoyah OK-
1001 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...NORTHERN
SEBASTIAN AND SOUTHEASTERN SEQUOYAH COUNTIES UNTIL 1030 PM CDT...

At 959 PM CDT, strong thunderstorms were located along a line
extending from near Short to 3 miles southeast of Muldrow. Movement
was east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Cedarville...                     Greenwood...
Alma...                           Barling...
Muldrow...                        Roland...
Lavaca...                         Arkoma...
Mulberry...                       Dyer...
Moffett...                        Rudy...
Fort Smith Regional Airport...    Short...
Bloomer...                        Figure Five...
Burnville...                      Jenny Lind...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 21.
 Interstate 40 in Oklahoma between mile markers 320 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 24.

A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Arkansas...and southeastern and east central
Oklahoma.

This storm could intensify.  People in the path of this storm should
remain alert in case a warning is issued.

LAT...LON 3549 9405 3548 9404 3547 9406 3547 9404
      3545 9405 3545 9407 3540 9408 3515 9420
      3527 9444 3538 9443 3538 9447 3537 9449
      3535 9448 3533 9450 3531 9448 3530 9450
      3535 9461 3559 9450 3552 9403
TIME...MOT...LOC 0259Z 289DEG 45KT 3555 9448 3536 9457
Special weather statement, May 4, 10:12 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1012 PM CDT Mon May 4 2020

ARZ019-020-029-OKZ072-076-050345-
Sebastian AR-Franklin AR-Crawford AR-Sequoyah OK-Le Flore OK-
1012 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHERN CRAWFORD...
SEBASTIAN...SOUTHEASTERN SEQUOYAH AND NORTHEASTERN LE FLORE COUNTIES
UNTIL 1045 PM CDT...

At 1011 PM CDT, strong thunderstorms were located along a line
extending from 3 miles south of Arkoma to 8 miles northeast of
Wiederkehr Village. Movement was south at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Ozark...                          Charleston...
Greenwood...                      Alma...
Barling...                        Pocola...
Lavaca...                         Arkoma...
Mulberry...                       Dyer...
Hackett...                        Altus...
Bonanza...                        Branch...
Denning...                        Moffett...
Wiederkehr Village...             Excelsior...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 7 and 10, and between
mile markers 14 and 42.
 Interstate 540 between mile markers 1 and 14.

A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Arkansas...and southeastern and east central
Oklahoma.

LAT...LON 3543 9371 3537 9372 3537 9375 3542 9380
      3531 9381 3532 9392 3525 9392 3523 9398
      3523 9402 3521 9403 3506 9452 3540 9451
      3564 9370
TIME...MOT...LOC 0311Z 351DEG 27KT 3531 9443 3557 9367
Special weather statement, May 4, 10:22 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1022 PM CDT Mon May 4 2020

ARZ029-050345-
Sebastian AR-
1022 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEBASTIAN COUNTY
UNTIL 1045 PM CDT...

At 1022 PM CDT, a strong thunderstorm was located over Midland,
moving east at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Mansfield...                      Hartford...
Huntington...                     Midland...
Patterson...                      Arkola...
Crossroads...                     Witcherville...
Dayton...

A Tornado Watch remains in effect until midnight CDT for west central
Arkansas...and southeastern Oklahoma.

LAT...LON 3510 9416 3509 9416 3509 9419 3508 9420
      3508 9422 3507 9422 3506 9425 3506 9423
      3497 9424 3496 9426 3501 9445 3517 9442
      3514 9414 3510 9414
TIME...MOT...LOC 0322Z 284DEG 45KT 3508 9438
Special weather statement, May 4, 10:41 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1041 PM CDT Mon May 4 2020

ARZ019-OKZ069-072-050415-
Crawford AR-Adair OK-Sequoyah OK-
1041 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRAWFORD...
NORTHEASTERN SEQUOYAH AND SOUTH CENTRAL ADAIR COUNTIES UNTIL 1115 PM
CDT...

At 1041 PM CDT, a strong thunderstorm was located near Brushy, moving
east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Cedarville...                     Marble City...
Brushy Lake State Park...         Brushy...
Short...                          Uniontown...
Dora...

This includes Interstate 40 in Oklahoma between mile markers 326 and
328.

A Tornado Watch remains in effect until midnight CDT for northwestern
Arkansas...and east central Oklahoma.

LAT...LON 3555 9488 3567 9468 3562 9437 3541 9445
TIME...MOT...LOC 0341Z 285DEG 37KT 3559 9471

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:34 PM CDTSevere Thunderstorm WarningTSABenton, Carroll56 min
May 4, 8:08 PM CDTSpecial Weather StatementTSABenton37 min
May 4, 8:19 PM CDTSevere Thunderstorm WarningTSABenton, Washington41 min
May 4, 8:46 PM CDTAreal Flood AdvisoryTSAWashington119 min
May 4, 8:49 PM CDTSevere Thunderstorm WarningTSACrawford, Washington41 min
May 4, 9:24 PM CDTSpecial Weather StatementTSACrawford36 min
May 4, 9:44 PM CDTSpecial Weather StatementTSACrawford, Franklin31 min
May 4, 10:01 PM CDTSpecial Weather StatementTSASebastian29 min
May 4, 10:12 PM CDTSpecial Weather StatementTSAFranklin, Sebastian33 min
May 4, 10:22 PM CDTSpecial Weather StatementTSASebastian23 min
May 4, 10:36 PM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian17 min
May 4, 11:07 PM CDTSpecial Weather StatementTSACrawford23 min
May 4, 11:13 PM CDTSpecial Weather StatementTSASebastian32 min
May 4, 11:24 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian25 min
May 4, 11:38 PM CDTSpecial Weather StatementTSAFranklin37 min
May 4, 11:46 PM CDTSevere Thunderstorm WarningTSAFranklin29 min
May 4, 7:06 PM CDTSpecial Weather StatementTSAOttawa39 min
May 4, 7:14 PM CDTSpecial Weather StatementTSADelaware31 min
May 4, 7:34 PM CDTSpecial Weather StatementTSADelaware26 min
May 4, 7:38 PM CDTSpecial Weather StatementTSAOkmulgee37 min
May 4, 7:44 PM CDTSpecial Weather StatementTSAWagoner31 min
May 4, 8:09 PM CDTSpecial Weather StatementTSAWagoner36 min
May 4, 8:10 PM CDTSpecial Weather StatementTSAOttawa20 min
May 4, 8:14 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Wagoner46 min
May 4, 8:31 PM CDTSpecial Weather StatementTSAAdair, Cherokee, Muskogee29 min
May 4, 8:48 PM CDTSevere Thunderstorm WarningTSAMuskogee27 min
May 4, 9:00 PM CDTSevere Thunderstorm WarningTSACherokee, Sequoyah45 min
May 4, 9:29 PM CDTSevere Thunderstorm WarningTSASequoyah35 min
May 4, 10:41 PM CDTSpecial Weather StatementTSASequoyah34 min
May 5, 12:41 AM CDTSpecial Weather StatementTSALatimer34 min
May 5, 12:44 AM CDTSevere Thunderstorm WarningTSALeFlore, Pushmataha46 min
May 5, 1:33 AM CDTSpecial Weather StatementTSALeFlore27 min
May 5, 4:08 AM CDTSpecial Weather StatementTSAPushmataha52 min
May 5, 4:43 AM CDTSpecial Weather StatementTSAChoctaw47 min
May 5, 5:29 AM CDTSpecial Weather StatementTSAChoctaw46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.